Statin-associated Muscle Symptoms: Impact on Statin Therapy—European Atherosclerosis Society Consensus Panel Statement on Assessment, Aetiology and Management

Erik S. Stroes; Paul D. Thompson; Alberto Corsini; Georgirene D. Vladutiu; Frederick J. Raal; Kausik K. Ray; Michael Roden; Evan Stein; Lale Tokgözoğlu; Børge G. Nordestgaard; Eric Bruckert; Guy De Backer; Ronald M. Krauss; Ulrich Laufs; Raul D. Santos; Robert A. Hegele; G. Kees Hovingh; Lawrence A. Leiter; Francois Mach; Winfried März; Connie B. Newman; Olov Wiklund; Terry A. Jacobson; Alberico L. Catapano; M. John Chapman; Henry N. Ginsberg

Disclosures

Eur Heart J. 2015;36(17):1012-1022. 

In This Article

Management of Statin-associated Muscle Symptoms

If a patient complains of muscle symptoms, the clinician needs to evaluate risk factors which can predispose to statin-associated myopathy, exclude secondary causes (especially hypothyroidism and other common myopathies such as polymyalgia rheumatica, or increased physical activity), and review the indication for statin use. The clinician should bear in mind that other commonly prescribed drugs such as anti-inflammatory (glucocorticoids), antipsychotic (risperidone, haloperidol), immunosuppressant or antiviral agents (human immunodeficiency virus protease inhibitors), lipid-modifying drugs (gemfibrozil), as well as substances of abuse (alcohol, opioids, and cocaine) may also cause muscle-related side effects. Several factors including female sex, ethnicity, multisystem disease, and small body frame predispose to SAMS (see Box 1 ), with the presence of an increasing number of factors associated with greater risk.[9,30,32–34] Additionally, pharmacokinetic drug–drug interactions (DDIs) that increase statin exposure increase the risk of statin-associated myopathy ( Box 2 ). Concomitant treatment with a statin and medication(s) that inhibit cytochrome P450 (CYP450) isoenzymes, organic anion transport protein 1B1 (OATP1B1), or P-glycoprotein 1 (P-gp) has been associated with increased risk of new or worsening muscle pain (see Overview of the pathophysiology of statin-induced myopathy section). Polypharmacy, including both prescribed and self-prescribed or over the counter medications (e.g. vitamins, minerals and herbal remedies), is a potential cause of DDIs with statins. In addition, pharmacogenetic considerations may be relevant, potentially influencing plasma concentrations of statins and in turn statin–drug interactions.

Once secondary causes and predisposing factors have been excluded, this EAS Consensus Panel recommends a review of the need for ongoing statin therapy (see Box 3 and Figure 2).

Figure 2.

Therapeutic flow-chart for management of patients with statin-associated muscle symptoms.

Patients With Muscle Symptoms With Serum Creatine Kinase <4× Upper Limit of Normal

The majority of patients who complain of muscle symptoms have normal or mild/moderately elevated CK levels (<4× ULN).[35] For patients at low CVD risk, their need for a statin should be reassessed and the benefits of therapeutic lifestyle changes, such as cessation of cigarette smoking, blood pressure control, and adoption of a Mediterranean style diet, should be balanced against the risk of continuing statin therapy. Conversely, for those patients at high CVD risk, including those with CVD or diabetes mellitus, the benefits of ongoing statin therapy need to be weighed against the burden of muscle symptoms. Withdrawal of statin therapy followed by one or more re-challenges (after a washout) can often help in determining causality; additional approaches include the use of an alternative statin, a statin at lowest dose, intermittent (i.e. non-daily) dosing of a highly efficacious statin, or the use of other lipid lowering medications.

Patients With Muscle Symptoms and Elevated Serum Creatine Kinase Levels (>4× Upper Limit of Normal)

For patients at low CVD risk who have symptoms with CK >4× ULN, the statin should be stopped and the need for statin reassessed. If considered important, a lower dose of an alternative statin should be tried and CK monitored. For patients at high CVD risk with muscle symptoms and a CK of >4× ULN (but <10× ULN), statin therapy can be continued with concomitant monitoring of CK, but stopped (at least temporarily) if the levels exceed 10× ULN. In this case, that particular statin regimen should not be restarted. If CK levels decrease after stopping the statin, restarting at a lower statin dose with CK monitoring should be tried. If, however, CK elevation persists, there may be an underlying myopathy (e.g. hypothyroidism or a metabolic muscle disorder), and referral to a neuromuscular specialist should be considered.

In patients with a CK >10× ULN for which no secondary cause (e.g. exercise) can be found, statin therapy should be stopped because of the potential risk of rhabdomyolysis. If the CK level subsequently returns to normal, re-challenge with a lower dose of an alternative statin and careful monitoring of symptoms and CK may be considered. If rhabdomyolysis is suspected, statin should not be reintroduced. Rhabdomyolysis should be considered if there is severe muscular pain, general weakness and signs of myoglobinaemia or myoglobinuria. These patients, and those with very high CK levels (e.g. >40× ULN), should be referred for evaluation of renal damage (urinalysis, serum creatinine levels). Intravenous hydration and urine alkalinisation are recommended for the treatment of rhabdomyolyis depending on severity and the presence of kidney injury.[36] If indicated, non-statin LDL-C lowering agents should be used.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....